FDA requests warnings on fluoroquinolone drugs

July 17, 2008

Manufacturers of fluoroquinolone antimicrobial drugs have been notified by FDA that a boxed warning in the product labeling concerning the increased risk of tendinitis and tendon rupture is necessary.

Manufacturers of fluoroquinolone antimicrobial drugs have been notified by FDA that a boxed warning in the product labeling concerning the increased risk of tendinitis and tendon rupture is necessary.

The agency also advised manufacturers that a Risk Evaluation and Mitigation Strategy is necessary to ensure that the benefits of the drug outweigh the risks. The new boxed warning and medication guide would strengthen warning information already included in product labeling for the fluoroquinolone class of systemic antimicrobial drugs.

“The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products,” said Edward Cox, MD, of the FDA’s Center for Drug Evaluation and Research.

FDA said a new analysis of the available literature and post-marketing adverse event reports confirms that fluoroquinolone use is associated with an increased risk of tendon rupture. It also demonstrates that despite the current warning of tendon rupture in the labeling for the fluoroquinolones, large numbers of tendon-related adverse events continue to be reported.

The agency also issued Information for Health Care Professionals to alert physicians and medical care providers to the increased risk of tendinitis and tendon rupture in patients taking these drugs and to highlight new information about those at greatest risk: people over age 60, those taking corticosteroid drugs, and kidney, heart, and lung transplant recipients.

Medications involved in the action are ciprofloxacin (Cipro, Cipro XR, Proquin XR), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin).